Alert archive / Kentucky / Frost Advisories in 2016

Frost Advisory 7, NWS Jackson, KY

October 25, 201624 counties in Kentucky

NWS Jackson, KY issued this frost advisory at Oct 25, 2016, 2:56 PM EDT for 24 counties in Kentucky. It took effect at Oct 26, 2016, 1:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 25, 2016, 2:56 PM EDT (18:56 UTC)
In effect from
Oct 26, 2016, 1:00 AM EDT
Expired
Oct 26, 2016, 9:00 AM EDT
In force
8 hr
Issued by
NWS Jackson, KY
All 24 counties

Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, Menifee County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Rowan County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 17 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

761 
WWUS73 KJKL 251856
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
256 PM EDT TUE OCT 25 2016

...FROST ANTICIPATED IN VALLEYS OF SOUTHEASTERN KY TONIGHT...

KYZ052-060-069-080-085>088-104-106>120-260300-
/O.NEW.KJKL.FR.Y.0007.161026T0500Z-161026T1400Z/
ROWAN-MENIFEE-JACKSON-LAUREL-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-
MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-
PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...MOREHEAD...FRENCHBURG...MCKEE...
ANNVILLE...LONDON...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...SANDY HOOK...
WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
256 PM EDT TUE OCT 25 2016

...FROST ADVISORY IN EFFECT FROM 1 AM TO 10 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 10 AM EDT WEDNESDAY. 

* TEMPERATURES...BOTTOMING OUT BETWEEN 32 AND 37 IN THE VALLEYS
  AND IN THE LOWER 40S ON THE RIDGES.

* IMPACTS...FROST IS EXPECTED TO FORM IN THE VALLEYS OF
  SOUTHEASTERN KY...WHILE FROST WILL NOT FORM ON THE RIDGETOPS.
  SENSITIVE VEGETATION WILL BE DAMAGED OR KILLED IF LEFT
  UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

JP
3 follow-up statements
903 
WWUS73 KJKL 260240
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
1040 PM EDT TUE OCT 25 2016

...FROST ANTICIPATED IN VALLEYS OF SOUTHEASTERN KY TONIGHT...

KYZ052-060-069-080-085>088-104-106>120-261045-
/O.CON.KJKL.FR.Y.0007.161026T0500Z-161026T1400Z/
ROWAN-MENIFEE-JACKSON-LAUREL-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-
MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-
PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...MOREHEAD...FRENCHBURG...MCKEE...
ANNVILLE...LONDON...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...SANDY HOOK...
WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
1040 PM EDT TUE OCT 25 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT WEDNESDAY...

* TEMPERATURES...BOTTOMING OUT BETWEEN 32 AND 37 IN THE VALLEYS 
  AND IN THE LOWER 40S ON THE RIDGES. 

* IMPACTS...FROST IS EXPECTED TO FORM IN THE VALLEYS OF 
  SOUTHEASTERN KY...WHILE FROST WILL NOT FORM ON THE RIDGETOPS. 
  SENSITIVE VEGETATION WILL BE DAMAGED OR KILLED IF LEFT 
  UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

JP
373 
WWUS73 KJKL 260758
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
358 AM EDT WED OCT 26 2016

KYZ052-060-069-080-085-260900-
/O.CAN.KJKL.FR.Y.0007.000000T0000Z-161026T1400Z/
ROWAN-MENIFEE-JACKSON-LAUREL-WHITLEY-
INCLUDING THE CITIES OF...MOREHEAD...FRENCHBURG...MCKEE...
ANNVILLE...LONDON...CORBIN...WILLIAMSBURG
358 AM EDT WED OCT 26 2016

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE FROST
ADVISORY. 

$$

KYZ086>088-104-106>120-261300-
/O.EXT.KJKL.FR.Y.0007.000000T0000Z-161026T1300Z/
KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-
BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...CUMBERLAND...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...PIPPA PASSES...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...JENKINS...WHITESBURG...
INEZ...COAL RUN...ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
358 AM EDT WED OCT 26 2016

...FROST ADVISORY NOW IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES WILL FALL INTO THE LOWER 30S IN THE VALLEYS BY
  DAYBREAK. TEMPERATURES WILL CLIMB QUICKLY AFTER SUNRISE THIS
  MORNING.

* FROST IS EXPECTED EARLY THIS MORNING IN THE VALLEYS. SENSITIVE
  VEGETATION WILL BE DAMAGED OR KILLED IF LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
246 
WWUS73 KJKL 261305 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
905 AM EDT WED OCT 26 2016

KYZ086>088-104-106>120-261415-
/O.EXP.KJKL.FR.Y.0007.000000T0000Z-161026T1300Z/
KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-
BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...CUMBERLAND...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...PIPPA PASSES...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...JENKINS...WHITESBURG...
INEZ...COAL RUN...ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
905 AM EDT WED OCT 26 2016

...FROST ADVISORY HAS EXPIRED...

TEMPERATURES HAVE CLIMBED INTO THE 40S ACROSS THE AREA, THEREFORE
THE FROST ADVISORY HAS BEEN ALLOWED TO EXPIRE. 

$$

GREIF

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this frost advisory went out at Oct 25, 2:10 PM EDT, 46 minutes earlier.

Area forecast discussion, Oct 25, 2:10 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
210 PM EDT Tue Oct 25 2016

.UPDATE...
Issued at 145 PM EDT TUE OCT 25 2016

Updated the grids to reflect the latest obs/sat images and trends
through thr rest of the day - noting the Td values down into the
low and mid 30s most places as well as pockets of upper 20s.
These have been sent to the NDFD and web servers.

UPDATE Issued at 1055 AM EDT TUE OCT 25 2016

14z sfc analysis shows high pressure sliding by to the north of
Kentucky. This high, along with light to calm winds, settling
quicker than anticipated originally, and clear skies through the
night led to another cold morning with frost reported in some of
the valley locations, along with some areas of dense fog along
the rivers. The fog has cleared off now and temperatures are
rebounding with near full sunshine back up through the 40s and
into the lower 50s. Dewpoints, meanwhile, are generally in the
lower 40s and winds still light. Have updated the forecast to fine
tune the T and Td grids through the afternoon - incorporating the
latest ShortBlend guidance along with current obs and trends.
These have been sent out to the NDFD and web servers. A zone
update, mainly to remove the dense valley fog wording was also
issued.

UPDATE Issued at 657 AM EDT TUE OCT 25 2016

Drier air is starting down across the higher terrain with the
dewpoint at Black Mountain now down to 28 and falling quickly now.
This should be the start of mixing down the drier air as we go
through the day today. RH's look to bottom out between 20 and 30
percent under sunny skies. Fortunately, winds will be rather light
today, to limit the fire danger. Based on the fog channel, it
looks like the fog is most prevalent in the eastern valleys, and
forecast has this covered well. No changes warranted this morning
except to freshen up temperature and dewpoint grids.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 300 AM EDT TUE OCT 25 2016

Mid level ridge axis will slowly work eastward over the next 24 to
36 hours, keeping our weather dry through Wednesday. Temperatures
have settled into the 30s in the colder valley locations early
this morning. Despite the chilly start to the day, afternoon highs
should rebound nicely with 850mb temperatures a degree or two
higher than yesterday. This will put highs generally into the mid
60s across northern Kentucky to around 70 in southern Kentucky.
Model soundings show some very dry air just off the surface that
will likely mix down into the afternoon and evening hours with
dewpoints crashing to around 30. While the ridge will start to
move east of the area tonight, we should remain under its
influence and would expect at a minimum for valley locations to
decouple. Given the drier air in place, it seems reasonable that a
few of the eastern valleys could approach the freezing mark.
However, it appears temperatures for most will stay in the mid to
upper 30s with lower 40s on the ridges. While temperatures may
stay above cross over temperatures tonight, limiting fog or frost
formation, we are close enough to freezing in some of our far
eastern valleys to include a mention of some patchy frost late
tonight. By Wednesday, heights continue to build with 850mb
temperatures warming to just over +12C. This would support highs
into the low to mid 70s, making for another beautiful eastern
Kentucky fall day. Went slightly under guidance for dewpoints on
Wednesday as models are bringing moisture back into the area much
too fast, despite the southwest winds.

.LONG TERM...(Wednesday night through Monday)
Issued at 356 AM EDT TUE OCT 25 2016

An upper trough axis will swing through the Great Lakes to
Tennessee Valley Wednesday night, as a surface low tracks across
the upper Ohio Valley and lower Great Lakes. Moisture from the
Gulf of Mexico will advect into eastern Kentucky downstream of
these features as an attendant cold front moves toward the lower
Ohio Valley, bringing a chance for showers to the Bluegrass
region near or shortly after midnight. Have inserted isolated
thunder mention at this juncture as elevated instability continues
to look to be present with MUCAPE values of a few hundred J/kg.
Surface-based instability of 500-1000 J/kg may be realized
Thursday afternoon ahead of the cool front before a secondary
surge of energy across the lower Great Lakes along with a surface
ridge building into the Ohio Valley push the front into eastern
Kentucky. Deep layer shear of 25-35 knots through the afternoon
may be enough to generate a couple of sustained/organized
updrafts, capable of producing gusty downdraft winds underneath
any shower or storm.

High pressure parking overhead will lead to a crisp Friday morning as
valley temperatures bottom out in the mid-upper 30s with ridgetops
remaining in the low-mid 40s. However, a quick return of warm air
advection will take place Friday morning/afternoon as an upper
high builds across Texas with anticyclonic flow stretching through
eastern Kentucky. Following high temperatures in the mid-upper 60s
Thursday, Friday looks to potentially be the beginning of a
prolonged warm period as highs climb into the upper 60s to mid
70s.

Upper ridging looks to continue to meander much of the Gulf
of Mexico through the Mississippi Valley and Great Plains through
the weekend as northern stream energy traverses south central
to southeastern Canada into the northern United States. Current
trends have pointed toward warm and dry conditions remaining in
place for the most part across eastern Kentucky into next week,
but will have to monitor southern extent/strength of
aforementioned energy regarding sensible weather locally.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 210 PM EDT TUE OCT 25 2016

Mainly VFR conditions and light winds will be seen through
Wednesday morning. Some patchy dense valley fog is expected early
this morning along the rivers, but should not impact the TAF
sites. However, as was the case this morning - some of the
helicopter pads - especially the one near Manchester could get
caught up in the dense fog for a time late tonight into dawn
Wednesday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...KAS
LONG TERM...GUSEMAN
AVIATION...GREIF
Hazardous weather outlook, Oct 25, 4:04 AM EDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
404 AM EDT TUE OCT 25 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-108-109-
111>118-261115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-WOLFE-MAGOFFIN-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-LETCHER-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...CAMPTON...SALYERSVILLE...
BEATTYVILLE...JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...JENKINS...WHITESBURG
404 AM EDT TUE OCT 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ107-110-119-120-261115-
JOHNSON-FLOYD-MARTIN-PIKE-
INCLUDING THE CITIES OF...PAINSVILLE...PRESTONSBURG...
WHEELWRIGHT...INEZ...COAL RUN...ELKHORN CITY...PIKEVILLE...
SOUTH WILLIAMSON
404 AM EDT TUE OCT 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

PATCHY FROST WILL BE POSSIBLE IN THE VALLEYS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KAS/GUSEMAN

Nearby

Frost Advisories in Kentucky, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.